Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 249, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 14, 2008, 12:33 PM EDT for Worcester County, Massachusetts. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2008, 12:33 PM EDT (16:33 UTC)
- Expired
- Aug 14, 2008, 12:57 PM EDT
- In force
- 24 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
County Worcester County, MA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 141633 SVRBOX MAC027-141715- /O.NEW.KBOX.SV.W.0249.080814T1633Z-080814T1715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 1233 PM EDT THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS... THIS INCLUDES THE CITY OF WORCESTER... * UNTIL 115 PM EDT * AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR RUTLAND...OR 9 MILES NORTHWEST OF WORCESTER...AND MOVING SOUTH AT 8 MPH. * THE SEVERE THUNDERSTORM SHOULD BE NEAR... 6 MILES EAST OF OAKHAM BY 1240 PM EDT... PAXTON BY 100 PM EDT... LEICESTER...SPENCER...6 MILES NORTHEAST OF EAST BROOKFIELD AND 7 MILES WEST OF WORCESTER BY 115 PM EDT... LAT...LON 4214 7178 4216 7212 4245 7205 4244 7181 TIME...MOT...LOC 1633Z 003DEG 7KT 4236 7193 $$ BELK
1 follow-up statement
000 WWUS51 KBOX 141657 SVSBOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1257 PM EDT THU AUG 14 2008 MAC027-141703- /O.CAN.KBOX.SV.W.0249.000000T0000Z-080814T1715Z/ WORCESTER MA- 1257 PM EDT THU AUG 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WORCESTER COUNTY IS CANCELLED... AT 1254 PM EDT...ISOLATED THUNDERSTORMS REMAINED IN THE VICINITY OF CHARLTON... LEICESTER...AUBURN...PAXTON AND HOLDEN. HOWEVER...THESE STORMS HAVE WEAKENED AND NO LONGER PRESENT THE THREAT OF LARGE HAIL. LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE STILL POSSIBLE... WHICH MAY LEAD TO MINOR NUISANCE FLOODING OF POOR-DRAINAGE OR LOW-LYING AREAS. LAT...LON 4214 7178 4216 7212 4245 7205 4244 7181 TIME...MOT...LOC 1653Z 003DEG 7KT 4232 7193 $$ BELK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:40 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 14, 10:40 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1040 AM EDT THU AUG 14 2008 .SYNOPSIS... A COASTAL STORM WILL PASS WELL SOUTHEAST OF NANTUCKET TODAY. A COLD FRONT WILL APPROACH NEW ENGLAND FROM THE WEST FRI...MOVING ACROSS THE REGION FRI NIGHT BEFORE EXITING LATER SAT. HIGH PRESSURE WITH WARM AND DRY CONDITIONS WILL PREVAIL SUN AND MON. ANOTHER COLD FRONT MAY MOVE INTO THE REGION TUE. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... HARD TO BELIEVE THE CALENDAR READS AUGUST 14TH WHEN VIEWING LATEST SATELLITE IMAGERY...WHICH DEPICTS A WELL DEVELOPED OCEAN STORM WITH CYCLOGENESIS TAKING SHAPE SOUTHEAST OF THE 40N/70W BENCHMARK. MORE IMPRESSIVE IS THE DEVELOPING COMMA HEAD AND ASSOCIATED DRY SLOT...ESPECIALLY BY MID AUGUST STANDARDS FORTUNATELY THIS OCEAN STORM WILL REMAIN WELL OFFSHORE WITH ITS ONLY IMPACT BEING SOME LINGERING CLOUD COVER LATE THIS MORNING INTO EARLY AFTERNOON ACROSS THE CAPE AND NANTUCKET. COULD SEE SOME INCREASED SURF HERE TOMORROW AND POSSIBLY LINGERING INTO SAT...BUT MORE ON THAT LATER. AS FOR THIS AFTERNOON...LOWERED POPS AS SATELLITE IMAGERY AND LATEST MODEL GUIDANCE SUPPORT SOME SHORT WAVE RIDGING DEVELOPING OVER THE AREA AS OCEAN LOW PULLS AWAY. THIS WILL LIKELY CAP CONVECTION WITH ANY SHOWERS/TSTMS BEING ISOLATED OR WIDELY SCATTERED IN AREAL COVERAGE. BEST CHANCE OF CONVECTION WILL BE ACROSS WESTERN NEW ENGLAND...CLOSER TO CYCLONIC FLOW ACROSS NY AND PA. THEREFORE...MUCH OF THE REGION WILL SEE A DRY DAY WITH AT LEAST PARTIAL SUNSHINE. ALTHOUGH AS MENTIONED ABOVE CAN/T RULE OUT AN ISOLATED SHOWER OR TSTM... ESPECIALLY ACROSS WESTERN NEW ENGLAND. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM FRIDAY/... A COLD FRONT GRADUALLY APPROACHES FROM THE WEST. INCREASING SOUTHERLY FLOW WITH MORE HUMID AIR IS EXPECTED WITH AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS. THURSDAY NIGHT...SOME INCREASING LOW LEVEL MOISTURE CONVERGENCE EXPECTED WITH THE DEVELOPMENT OF A LOW LEVEL JET. PRECIPITABLE WATER VALUES ALSO BEGIN TO CLIMB AS WELL. INCREASING ISENTROPIC LIFT IS EXPECTED OVERNIGHT AHEAD OF THE FRONT WITH MARGINALLY STEEP MID LEVEL LAPSE RATES. OVERALL CONTINUED CHANCE POPS MAINLY ACROSS THE SOUTHWEST AND WESTERN HALF OF THE FORECAST AREA. FRIDAY...SHOWERS AND THUNDERSTORMS EXPECTED TO BECOME MORE WIDESPREAD DURING THE AFTERNOON HOURS. THE FORECAST AREA WILL RESIDE NEAR THE LEFT FRONT QUADRANT OF A 100 KT UPPER LEVEL JET STREAK BY EVENING. THE DEEPEST MOISTURE AND LIFT AVAILABLE APPEARS TO OCCUR DURING THE MIDDAY THROUGH THE AFTERNOON HOURS WITH THE FOCUS JUST AHEAD OF THE APPROACHING COLD FRONT. HAVE CONTINUED THE MENTION OF LIKELY POPS ACROSS MUCH OF THE REGION. THERE IS SOME POTENTIAL FOR SEVERE WEATHER FRIDAY BUT THIS WILL PARTLY DEPEND ON THE AMOUNT OF SURFACE HEATING AVAILABLE. MID LEVEL LAPSE RATES LOOK FAVORABLE FOR CONVECTION...BUT CURRENTLY VERTICAL CROSS SECTIONS INDICATE LOTS OF MOISTURE AND LOW LEVEL WINDS WILL BE TRANSPORTING AIR DIRECTLY OFF THE OCEAN. LOCALLY HEAVY RAINFALL WITH URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... UPPER LOW WILL MOVE EAST FROM THE GREAT LAKES FRI NIGHT...THEN TRANSITION TO AN OPEN BUT AMPLIFIED UPPER TROF AS IT MOVES ACROSS NEW ENG SAT. GFS/UKMET/EC SUGGESTS ACTIVE WX IN SNE FRI NIGHT AS UPPER LOW APPROACHES WITH COLD FRONT MOVING INTO THE REGION. NAM AND GGEM NOT AS BULLISH SO STILL SOME UNCERTAINTY...BUT THERE SHOULD BE SOME WX HERE FRI NIGHT. GFS CONVECTIVE SIGNAL IS STRONG FRI NIGHT WITH STEEPENING MID LEVEL LAPSE RATES...TT SPIKING TO LOWER 50S...LI/S -4 TO -5 AND MLCAPES APPROACHING 1000 J/KG. THIS COMBINED WITH DEEPENING MOISTURE PLUME AHEAD OF THE FRONT SUGGESTS NUMEROUS SHOWERS/TSTMS MOVING ACROSS SNE FRI NIGHT AND HAVE INCREASED POPS TO LIKELY. MAIN FOCUS SHOULD SHIFT INTO EASTERN NEW ENG 06-12Z AS INSTABILITY...PWAT PLUME AND LOW LEVEL THETA-E RIDGE AXIS MOVES EWD JUST AHEAD OF THE FRONT. UPPER LEVEL JET MOVES INTO REGION FRI NIGHT AND MID LEVEL WINDS INCREASE SO SVR WX POSSIBLE...IT WILL DEPEND ON MAGNITUDE OF INSTABILITY. LCOALLY HEAVY RAINFALL ALSO POSSIBLE. COLD FRONT WILL MOVE INTO EASTERN NEW ENG SAT MORNING BUT MAY TAKE MUCH OF THE DAY TO PUSH OFFSHORE. UPPER TROF OVER NEW ENG SAT WITH VERY COLD MID LEVEL TEMPS...-17C AT 500 MB WILL LEAD TO IMPRESSIVE MID LEVEL LAPSE RATES EXCEEDING 7 C/KM. MLCAPES NEAR 1000 J/KG AND TT LOWER 50S. LI/S -4 TO -6. MOISTURE IS LESS BUT ALL SIGNS POINT TO SCT TSTMS REDEVELOPING WITH A POTENTIALLY ACTIVE DAY HERE ON SAT WITH LARGE HAIL SIGNAL. MAIN FOCUS ON SAT WILL LIKELY BE ACROSS EASTERN NEW ENG WHERE BEST INSTABILITY/MOISTURE...BUT TSTMS POSSIBLE EVERYWHERE ACROSS SNE. AS UPPER TROF LIFTS OUT SAT NIGHT...ANY LEFTOVER CONVECTION WILL DIMINISH BY SAT EVENING WITH CLEARING SKIES OVERNIGHT. SUN...NICE DAY WITH HIGH PRES IN CONTROL SOUTH OF NEW ENG AND ZONAL FLOW ALOFT. INSTABILITY NIL AND DRY AIRMASS WILL RESULT IN MOSUNNY SKIES. 850 MB TEMPS INCREASE TO +14 WHICH SUPPORTS MAXES IN LOWER TO MID 80S. MON...SUNSHINE AND WARMER AS 850 MB TEMPS INCREASE TO +15 TO +16. MAXES MID TO UPPER 80S. COLD FRONT APPROACHING NORTHERN NEW ENG WITH MAIN FOCUS FOR CONVECTION REMAIN TO THE NORTH. NORTHERN STREAM SHORTWAVE AMPLIFIES NEAR OR EAST OF NEW ENG ON TUE WITH BACKDOOR FRONT DROPPING SOUTH ACROSS REGION WITH INCREASING CHC SHOWERS/TSTMS. ECMWF IS THE MOST AMPLIFIED WITH TROF OVER NEW ENG AND BRINGS DECENT SLUG OF QPF TUE. GFS LESS AMPLIFIED AND FURTHER E WITH LESS QPF. SHOULD BE COOLER TUE WITH FNT MOVING INTO THE REGION AND FOLLOWED GMOS WITH TEMPS CLOSE TO 80. WED LOOKS DRY AND SEASONABLE WITH HIGH PRES IN CONTROL. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... THIS AFTERNOON...VFR...WITH ISOLATED SHRA/TSRA AFT 18Z ESPECIALLY BDL AND BAF. AREAS OF IFR CEILINGS IN STRATUS AT ACK SHOULD LIFT TO MVFR OR VFR AROUND 16Z AS OCEAN STORM MOVES SEAWARD. TONIGHT...GENERAL MVFR CONDITIONS IN FOG PATCHES. VSBYS AND CEILINGS DROPPING TO IFR ALONG THE SOUTH COAST AND PERHAPS BDL-BAF AFT 06Z WITH SCT SHRA AND TSRA REDEVEOPING ACROSS WESTERN TERMINALS. FRIDAY...WIDESPREAD IFR-MVFR IN LEFTOVER LOW CLOUDS AND FOG PATCHES AND WITH INCREASING COVERAGE OF SHRA AND TSRA ALL TERMINALS. OUTLOOK...FRIDAY NIGHT THROUGH MONDAY... FRI NIGHT...CONDITIONS LOWERING TO MVFR/IFR AS LOW CIGS DEVELOP WITH PATCHY FOG AND SHOWERS/TSMTS MOVING THROUGH. SAT...AREAS OF MVFR CIGS WITH SCT TSTMS. SUN-MON...VFR. && .MARINE... TODAY THROUGH FRIDAY... IMPRESSIVE OCEAN STORM TAKING SHAPE SOUTHEAST OF 40N/70W LATE THIS MORNING. FORTUNATELY THIS LOW WILL REMAIN WELL SOUTHEAST OF NANTUCKET...PASSING ACROSS EASTERN PORTIONS OF GEORGES BANK. BUOY 44008 NOW REPORTING G23KT. WE CONTINUE TO THINK GUST TO 25 KT SHOULD REMAIN WELL SOUTHEAST OF NANTUCKET THIS AFTERNOON...ALONG WITH SEAS LESS THAN 5 FT. THUS...WILL NOT BE ISSUING A SMALL CRAFT ADVISORY /SCA/. UNDERCUT WNA SEAS SLIGHTLY FRIDAY GIVEN HIGH BIAS ON SOUTHERLY FLOW. OUTLOOK...FRIDAY NIGHT THROUGH MONDAY... WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS THROUGH THE PERIOD. SOUTHERLY WINDS MAY REACH 20 KTS FRI NIGHT OR EARLY SAT AHEAD OF THE FRONT...OTHERWISE GENERALLY SW/W FLOW 10-15 KTS LATE SAT THROUGH MON. WE UNDERCUT WNAWAVE GUIDANCE FRI NIGHT/SAT WITH SEAS 3-4 FT OVER OUTER WATERS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...KJC NEAR TERM...NOCERA - UPDATED 1039 AM SHORT TERM...STRAUSS LONG TERM...KJC AVIATION...KJC/STRAUSS/NOCERA - UPDATED 1039 AM MARINE...KJC/STRAUSS/NOCERA - UPDATED 1039 AM
Hazardous weather outlook, Aug 14, 4:57 AM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 457 AM EDT THU AUG 14 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-150900- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 457 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...MAINLY INTERIOR. HAIL IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MORE THUNDERSTORMS ARE LIKELY FRIDAY AND SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL. STRONG THUNDERSTORMS MAY PERSIST INTO FRIDAY NIGHT AND LOCALLY HEAVY RAINFALL IS POSSIBLE. SCATTERED THUNDERSTORMS SATURDAY HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY. ANZ230>237-250-254-255-150900- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 457 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:56 PM EDT | Special Marine Warning | BOX | 34 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.